Alert archive / Delaware / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

April 8, 2019Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Apr 8, 2019, 7:49 PM EDT for Sussex County, Delaware. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2019, 7:49 PM EDT (23:49 UTC)
Expired
Apr 8, 2019, 8:30 PM EDT
In force
41 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 32 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:51 PM EDTMARINE TSTM WIND 40Lewes, DE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2019-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2019-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS81 KPHI 082349
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
749 PM EDT MON APR 8 2019

DEZ003-004-NJZ023-024-090030-
Inland Sussex-Delaware Beaches-Atlantic Coastal Cape May-Cape May-
749 PM EDT MON APR 8 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SUSSEX AND
SOUTHWESTERN CAPE MAY COUNTIES...

At 748 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Georgetown to near Lewes to near
West Cape May. Movement was east at 25 mph.

Winds up to 50 mph are possible with these storms.

Locations impacted include...
Georgetown, Cape May, North Wildwood, Wildwood Crest, Lewes, Milton,
West Cape May, Henlopen Acres, Cape Henlopen State Park, Diamond
Beach, Rio Grande, North Cape May, Villas, West Wildwood, Dewey Beach
and Erma.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3864 7553 3885 7523 3879 7516 3879 7509
      3881 7510 3897 7494 3899 7496 3902 7493
      3902 7483 3900 7484 3902 7479 3899 7480
      3880 7508 3863 7507 3869 7508 3869 7514
      3864 7513 3863 7510
TIME...MOT...LOC 2348Z 260DEG 24KT 3872 7536 3881 7518 3890 7495 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 8, 6:35 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 8, 6:35 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
635 PM EDT Mon Apr 8 2019

.SYNOPSIS...
Low pressure will move into New England tonight then into the
Canadian Maritimes Tuesday. Its associated cold front crosses our
region Tuesday afternoon and evening. High pressure will then build
in for Wednesday and Thursday. The next cold front arrives Friday
night, followed by high pressure for most of the weekend. Another
low pressure system may affect the region early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A remnant MCV tracking just south of our Delmarva region this
evening. An axis of instability is in place and convection has
organized quite a bit with even some severe thunderstorm warnings
issued just south and southwest of our southern MD/DE counties. The
main forcing with this and instability is farther south, with more
cloud debris further north with some residual capping to diminish
the activity. Farther north it is more scattered, however a good
portion of our Delmarva zones and into southern New Jersey will get
some showers through this evening and even into the overnight as the
main short wave slides across. The strongest convection should just
clip the southern parts of our Maryland Eastern Shore counties and
into southern Delaware.

For the 630 PM update, adjusted the PoPs upward quite a bit across
the southern areas with these tapering down quite a bit northward.
Also adjusted the hourly temperature, dew point and wind grids based
on the latest observations and trends. Winds were rather gusty but
are diminishing some now, and there is some lower dew points across
the northern areas especially. The cloud cover was also increased
based on satellite imagery trends.

Otherwise, some low clouds/fog will probably develop in some areas
overnight, especially where rainfall occurs. Lows will be mild for
early April with readings mostly bottoming out in the mid/upper 50s
(S/E) and upper 40s to low 50s (N/W).

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
For the 630 PM update, made some adjustments to the PoPs and also
temperatures/dew points. While a cold front arrives from the west
later in the afternoon, some guidance showing the possibility of a
backdoor front with a northeast to east-southeast surface wind
occurring at least across our northeastern zones. The NAM is more
robust with the cooling from this farther inland, however did not go
that cool at this time.

Otherwise, the surface low and associated upper trough will be
crossing north of the area Tuesday. A cold front will cross the area
during the afternoon and evening. Some showers are expected with
possibly a few tstms with the front. The coverage may be mostly
scattered but did place an area of low likely PoPs across the
northern areas where forcing is stronger for a time.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Summary: The long term will start off rather benign and mostly
seasonable through mid week. Friday and Friday night brings the
next significant chance for widespread rain. At this point most
of the weekend weather looks quiet until the next system comes
in late Sunday.

Details:

Wednesday and Thursday...surface high nudges down from the
north, which should result in tranquil weather and temperatures
near or just slightly below normal. The ECMWF is the only
operational model depicting any precipitation over our area
through this time, and light precipitation confined to far NW NJ
and the southern Poconos at that. I have kept the forecast dry
however, as it seems unlikely the warm front responsible for the
precip would extend as far east as our region while the center
of the surface low is still over the central Plains.

Friday...We should start the day in southwesterly flow under the
warm sector of the low pressure system that will by this point
be lifting from Minnesota/Wisconsin into Ontario/Quebec. The
cold front associated with this system (likely occluded by this
point) should cross through our region Friday night. Showers and
maybe some thunderstorms (depending on the timing of the front)
will be possible ahead of and with the front.

Saturday through Monday...Most models depict the cold front
already off shore by sunrise Saturday. Once that front is off
shore, we should have quiet weather for much of the remainder of
the weekend. The next system we will be watching should be in
the desert Southwest on Saturday, and models have it lifting
over our region into New England by Monday. If this patter
evolves, it would mean another chance of rain starting during
the second half of the day on Sunday continuing into Monday
morning.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR overall through at leas this evening. Some low clouds
and fog should develop overnight mainly south and east of PHL
resulting in MVFR to locally IFR conditions. Some showers are
expected from near the PHL area to the south and east. West to
southwest winds diminishing to around 5 knots, then becoming locally
light and variable. Lower confidence regarding the extent of low
clouds/fog overnight.

Tuesday...Any MVFR/IFR conditions improve to VFR by 14z. West-
southwest winds increasing to around 10 knots with gusts to 20 knots
by early afternoon. Some showers by late afternoon could result in
brief restrictions especially from ABE to TTN on northward, however
the coverage may end up being scattered.

Outlook...
Wednesday and Thursday...VFR conditions are expected. Northwesterly
winds on Wednesday may gust up to 20 kt. By Wednesday night
however, expect light and variable winds.

Friday...Conditions should start VFR, but MVFR or even IFR
conditions will be possible as showers and thunderstorms are likely
to move into the region later on Friday into Friday night. Southerly
winds may gust up to 30 kt, especially close to the coast.

Saturday...Mostly VFR conditions are expected.

&&

.MARINE...
The conditions overall are anticipated to remain sub-SCA
through Tuesday with some showers across the southern waters
tonight. A couple of thunderstorms are also possible. On
Tuesday, another chc for a shower or tstm during the afternoon.
Some patchy fog will develop over the chilly waters late tonight
and Tuesday morning.

Outlook...
Wednesday through Thursday...winds and seas are expected to
remain below SCA criteria.

Friday...Southerly winds will be increasing through the day, and
wind gusts could exceed 30 kt by Friday evening. Seas should
subsequently increase above 5 feet as well, primarily on the
Atlantic coastal waters.

Saturday...Elevated seas may linger for part or all of the day time
hours on Saturday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse/Johnson
Near Term...Gorse/O'Hara
Short Term...Gorse/O'Hara
Long Term...Johnson
Aviation...Gorse/Johnson/O'Hara
Marine...Johnson/O'Hara
Hazardous weather outlook, Apr 8, 3:01 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
301 PM EDT Mon Apr 8 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-091915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
301 PM EDT Mon Apr 8 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-091915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
301 PM EDT Mon Apr 8 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Apr 8, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
749 PM EDT MON APR 8 2019

DEZ003-004-NJZ023-024-090030-
Inland Sussex-Delaware Beaches-Atlantic Coastal Cape May-Cape May-
749 PM EDT MON APR 8 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SUSSEX AND
SOUTHWESTERN CAPE MAY COUNTIES...

At 748 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Georgetown to near Lewes to near
West Cape May. Movement was east at 25 mph.

Winds up to 50 mph are possible with these storms.

Locations impacted include...
Georgetown, Cape May, North Wildwood, Wildwood Crest, Lewes, Milton,
West Cape May, Henlopen Acres, Cape Henlopen State Park, Diamond
Beach, Rio Grande, North Cape May, Villas, West Wildwood, Dewey Beach
and Erma.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3864 7553 3885 7523 3879 7516 3879 7509
      3881 7510 3897 7494 3899 7496 3902 7493
      3902 7483 3900 7484 3902 7479 3899 7480
      3880 7508 3863 7507 3869 7508 3869 7514
      3864 7513 3863 7510
TIME...MOT...LOC 2348Z 260DEG 24KT 3872 7536 3881 7518 3890 7495

Meola

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:43 PM EDTSpecial Marine WarningPHI32 min

Nearby

Special Weather Statements in Delaware, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.